Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS Elko, NV

May 27, 2015Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 27, 2015, 1:22 PM PDT for Elko County, Nevada. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 1:22 PM PDT (20:22 UTC)
Expired
May 27, 2015, 2:04 PM PDT
In force
42 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS55 KLKN 272022
SVRLKN
NVC007-272115-
/O.NEW.KLKN.SV.W.0005.150527T2022Z-150527T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
122 PM PDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEASTERN NEVADA...

* UNTIL 215 PM PDT

* AT 121 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF DEETH...AND
  MOVING SOUTHEAST AT 20 MPH.

  ADDTIONALLY TORRENTAIL RAINFALL MAY CAUSE MINOR FLOODING AND 
  PONDING OF WATER ON INTERSTATE 80 NEAR DEETH.
* LOCATIONS IMPACTED INCLUDE...
  DEETH AND STAR VALLEY AND PORTIONS OF INTERSTATE 80 BETWEEN 
  HALLECK AND WELLS. 

THIS INCLUDES MILE MARKER 344 SR 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4106 11556 4133 11543 4121 11500 4084 11519
TIME...MOT...LOC 2021Z 304DEG 18KT 4113 11544 

$$

RLC
3 follow-up statements
548 
WWUS55 KLKN 272031
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
131 PM PDT WED MAY 27 2015

NVC007-272115-
/O.CON.KLKN.SV.W.0005.000000T0000Z-150527T2115Z/
ELKO NV-
131 PM PDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR CENTRAL ELKO COUNTY...

AT 130 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR DEETH. THIS STORM WAS NEARLY
STATIONARY. FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... DEETH AND STAR VALLEY. 

THIS INCLUDES MILE MARKER 344 SR 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4106 11556 4133 11543 4121 11500 4084 11519
TIME...MOT...LOC 2030Z 304DEG 18KT 4111 11539 

$$

RLC
356 
WWUS55 KLKN 272049
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
149 PM PDT WED MAY 27 2015

NVC007-272115-
/O.CON.KLKN.SV.W.0005.000000T0000Z-150527T2115Z/
ELKO NV-
149 PM PDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR CENTRAL ELKO COUNTY...

AT 148 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED NEAR DEETH...MOVING EAST AT 50 MPH. THIS 
STORM IS ALSO CAPABLE OF PRODUCING FUNNEL CLOUDS.

LOCATIONS IMPACTED INCLUDE...
DEETH AND STAR VALLEY AND INTERSTATE 80 NEAR DEETH.

THIS INCLUDES MILE MARKER 344 SR 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4107 11550 4129 11527 4123 11509 4121 11500
      4095 11513
TIME...MOT...LOC 2048Z 283DEG 42KT 4111 11524 

$$

RLC
689 
WWUS55 KLKN 272104
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
204 PM PDT WED MAY 27 2015

NVC007-272113-
/O.CAN.KLKN.SV.W.0005.000000T0000Z-150527T2115Z/
ELKO NV-
204 PM PDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4107 11550 4129 11527 4123 11509 4121 11500
      4095 11513
TIME...MOT...LOC 2102Z 304DEG 18KT 4107 11515 

$$

RLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:30 AM PDT, 10 hours 52 minutes earlier.

Area forecast discussion, May 27, 2:30 AM PDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
230 AM PDT WED MAY 27 2015

.SYNOPSIS...THE WET WEATHER PATTERN WILL CONTINUE THROUGH
THIS EVENING...WITH SHOWERS AND THUNDERSTORMS CONTINUING ACROSS
MOST OF THE STATE. ALTHOUGH DRIER AND WARMER WEATHER IS EXPECTED
AFTER TODAY...THERE IS STILL POTENTIAL FOR AFTERNOON THUNDERSTORMS
THROUGH THE WEEKEND.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. A CONVECTIVE LINE OF
SHOWERS NOW STRETCHING FROM SOUTHERN EUREKA COUNTY TO NORTHEAST
ELKO COUNTY HAS MAINTAINED STRENGTH ALL NIGHT...MOVING THROUGH
LANDER AND EUREKA COUNTIES...BRINGING SHOWERS TO THE ELKO AND
SPRING CREEK AREAS BEGINNING AT 1 AM PDT. LIGHTNING HAS BEEN
ABUNDANT ALONG THIS LINE BUT IS EVER SO SLOWLY DISSIPATING AS THE
LINE BECOMES MORE DIFFUSE. THE HRR AND RAP MODELS PICKED OUT THIS
SHORT WAVE EXTENDING OFF OF THE MEAN TROUGH CENTERED OVER
ID/WA/OR. THE MODELS ARE IN AGREEMENT TO MOVE THE MEAN LOW FEATURE
IN A SOUTHEASTERLY FASHION. THUS PRECIPITATION CHANCES WILL
DIMINISH SLOWLY OVER THE NEXT 48 HOURS JUST AS RIDGING ATTEMPTS TO
BUILD IN OVER THE GREAT BASIN FROM THE WEST.

TODAY THROUGH THIS EVENING. AS THE MEAN LOW FEATURE BEGINS TO MOVE
SOUTHEAST TODAY...ANOTHER SHORT WAVE LOBE WILL DROP THROUGH THE
STATE. SHOWERS WILL COVER MOST OF THE CWFA AND THUNDERSTORM
INITIATION IS EXPECTED TO BE MOST AREAS AS WELL...THE EXCEPTION
BEING MOST OF HUMBOLDT COUNTY.

MIDNIGHT TONIGHT THROUGH THURSDAY. SHOWERS MAY LINGER EAST OF THE
RUBY MOUNTAINS OVERNIGHT THEN AS THE MEAN TROUGH MOVES OUT OVER
WYOMING...YET ONE MORE WEAK SHORT WAVE LOBE WILL INSTIGATE SOME
CONVECTION OVER EASTERN NEVADA THURSDAY AFTERNOON JUST AS A SHORT
WAVE RIDGE AXIS BEGINS TO MOVE INTO COASTAL CALIFORNIA. THE RIDGE
IS EXPECTED TO AMPLIFY QUICKLY LATE AFTERNOON AND EARLY EVENING
AND SPREAD ITS INFLUENCE EASTWARD THUS CONVECTION SHOULD SHUT OFF
RATHER ABRUPTLY LATE AFTERNOON OR VERY EARLY IN THE EVENING
THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. AN EXITING LOW
PRESSURE SYSTEM THURSDAY NIGHT AS HIGH PRESSURE BUILDS ALONG THE
WEST COAST. HIGH PRESSURE CONTINUES TO BUILD ON FRIDAY FOR DRY
CONDITIONS. EXCEPTION IS WITH PLENTY OF LOW LEVEL RESIDUAL MOISTURE
AVAILABLE INITIALLY AND WHERE THE AIRMASS IS UNSTABLE HAVE KEPT
ISOLATED THUNDERSTORMS OVER THE SOUTHERN ZONES. IN ADDITION...MORE
DAYTIME HEATING AS TEMPERATURES WILL BE IN 80S DURING THE WEEKEND.
HIGH PRESSURE REMAINS OVER THE CWA ON SATURDAY WITH A SHORTWAVE
MOVING THROUGH THE RIDGE FOR ISOLATED AFTERNOON THUNDERSTORMS MAINLY
IN ELKO COUNTY. RIDGE FURTHER AMPLIFIES SUNDAY...BUT SOME
INSTABILITY ACROSS THE NORTH TO KEEP MENTION OF ISOLATED AFTERNOON
THUNDERSTORMS AGAIN MAINLY IN ELKO COUNTY. MODELS ARE IN FAIRLY FOOD
AGREEMENT ON MONDAY BRINGING SOME ENERGY ACROSS THE NORTHERN ZONES
FOR A WIDESPREAD AREA OF AFTERNOON THUNDERSTORMS. MODELS ARE REALLY
IN DISAGREEMENT TUESDAY AS EC KEEPS THE UPPER LOW OVER THE AREA...
WHILE THE GFS HAS A DRIER WESTERLY FLOW. EVEN THOUGH IT LOOKS LIKE
SOME SHOWERS MAY DEVELOP ACROSS THE EXTREME NORTH WITH EITHER
MODEL SOLUTION WILL KEEP NEXT TUESDAY DRY AT THIS TIME.

&&

.AVIATION...SHOWERS WITH AFTERNOON AND EVENING THUNDERSTORMS WILL
IMPACT ALL TAF SITES THROUGH WEDNESDAY. MVFR CIGS/VIS WILL BE
POSSIBLE AT TIMES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/94/94

In the hours before

Special weather statement, May 27, 12:55 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1255 PM PDT WED MAY 27 2015

NVZ031-036-038-272045-
SOUTHWEST ELKO COUNTY NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
NORTHERN ELKO COUNTY NV-
1255 PM PDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EUREKA AND
SOUTHWESTERN ELKO COUNTIES UNTIL 145 PM PDT...

AT 1254 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF CARLIN...OR NEAR NORTH AREA MINE...MOVING EAST AT
20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

TORRENTIAL RAIN AND LOCALIZED FLOODING IS EXPECTED.
FUNNEL CLOUDS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NORTH AREA MINE.

LAT...LON 4084 11643 4100 11641 4100 11610 4079 11611
TIME...MOT...LOC 1954Z 272DEG 59KT 4091 11631

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:26 PM PDTSpecial Weather StatementLKN49 min
May 27, 12:55 PM PDTSpecial Weather StatementLKN50 min
May 27, 1:46 PM PDTSevere Thunderstorm WarningLKNWhite Pine44 min
May 27, 2:11 PM PDTSpecial Weather StatementLKNElko49 min
May 27, 2:35 PM PDTSpecial Weather StatementLKNWhite Pine40 min
May 27, 2:48 PM PDTSpecial Weather StatementLKN42 min
May 27, 3:10 PM PDTSpecial Weather StatementLKN50 min
May 27, 3:14 PM PDTSpecial Weather StatementLKN46 min
May 27, 3:39 PM PDTSpecial Weather StatementLKNEureka51 min
May 27, 3:54 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine22 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.